Keywords: methadone, QT prolongation, torsade de pointes, magnesium (PubMed Search)
A few previous pearls have touched on identifying drugs that cause QT prolongation. In our patient population, methadone is one of the more common causes of drug-induced prolonged QT syndrome. Of 692 physicians surveyed (35% family practitioners, 25% internests, 22% psychiatrists, and 8% self-identified addiction specialists) only 41% were aware of methadone's QT-prolonging properties and just 24% were aware of methadone's association with torsade de pointes.
Now that you know, what do you do when a patient on methadone presents with a QTC of 580 msec and intermittent runs of vtach and torsade de pointes?
The answer is... the exact same thing you would do with any other patient who presents this way, regardless of the cause.
Buprenorphine, an alternative to methadone, is not associated with prolonged QT syndrome.